West Virginia, 2005

Flash Flooding in West Virginia, June 28, 2005

June 28, 2005 · NWS RLX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 28, 1:19 PM EST, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 28, 1:19 PM EST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
219 PM EDT TUE JUN 28 2005

.SHORT TERM (TONIGHT)
MOST OF HEAVIER SHOWERS AND THUNDERSTORMS CONCENTRATED IN VICINITY
OF SHORTWAVE ACROSS CENTRAL OHIO.  ONLY A FEW SCATTERED
SHOWERS/TSTMS ACROSS OUR AREA AT THIS TIME.  EXPECT MOST ACTIVITY
WILL SUBSIDE AFTER SUNSET EXCEPT NEAR THE SHORTWAVE WHICH IS
EXPECTED TO SLIDE TOWARD THE OHIO RIVER.  WILL KEEP HIGHER POPS
THERE THROUGH EARLY EVENING AS WELL AS IN THE MOUNTAINS WHERE THE
TERRAIN IS PROVIDING ENOUGH ADDITIONAL SUPPORT.

.SHORT TERM (WEDNESDAY THROUGH FRIDAY NIGHT)...
WITH WARMING AND MOISTURE IN LOW LEVELS AND WEAK DIVERGENCE ALOFT
UNTIL THE TROUGH PASSES FRIDAY THERE WILL BE A THREAT OF
PRECIPITATION THE REMAINDER OF THE WEEK.  THE WARMEST DAY SHOULD BE
THURSDAY AFTER THE LOW LEVEL MOISTURE THINS OUT SOME ALLOWING
SUNSHINE AND WARMING IN ADVANCE OF THE APPROACHING FRONT.

AFTER THE FRONT AND TROUGH MOVE EAST OF THE AREA RIDGING WILL SETTLE
IN BRINGING A DRY PERIOD.

&&

.PREVIOUS DISCUSSION...
(ISSUED 122 PM EDT TUE JUN 28 2005)

AVIATION...
SCATTERED SHOWERS/THUNDERSTORMS DEVELOPING THIS AFTERNOON.  THREW IN
A TEMPO GROUP MOST SITES 21-24Z FOR POSSIBILITY.  EXPECT MOST
ACTIVITY WILL SUBSIDE AS THE EVENING WEARS ON.  REDUCED VISIBILITIES
IN FOG TOWARD MORNING FOR AREAS THAT SEE SOME RAINFALL.

PREVIOUS DISCUSSION...
(ISSUED 1156 AM EDT TUE JUN 28 2005)

LONG TERM (SATURDAY THROUGH TUESDAY)...
KEEPING PRECIPITATION OUT OF NEW EXTENDED.  RIDGE OVER SE U.S.
SETTING UP STRONG.  THIS WILL KEEP ANY WAVES PASSING THROUGH THE
UPPER FLOW PUSHED OFF TO OUR NORTHWEST.  CARRYING TEMPERATURES
RANGING THRU THE 80S.  HOWEVER...AS THE PERIOD APPROACHES IF THE
PATTERN IS CORRECT WE MAY SEE TEMPERATURES BACK INTO THE 90S THE
BEGINNING OF NEXT WEEK.

PREVIOUS DISCUSSION...
(ISSUED 547 AM EDT TUE JUN 28 2005)

AVIATION...

WITH MOIST AND UNSTABLE AIR OVER THE REGION...NUMEROUS SHOWERS AND
THUNDERSTORMS WILL BE DEVELOPING TODAY...MAINLY DURING THE AFTERNOON
AND EARLY EVENING HOURS. THESE STORMS WILL PRODUCE NUMEROUS AREAS OF
IFR CONDITIONS...ALTHOUGH GENERALLY VFR CONDITIONS CAN BE EXPECTED
OUTSIDE OF THE STORMS. AREAS THAT RECEIVE PRECIPITATION TODAY CAN
EXPECT SOME FOG TONIGHT.

PREVIOUS DISCUSSION...
(ISSUED 400 AM EDT TUE JUN 28 2005)

SHORT TERM (REST OF TODAY)...

LOTS OF MOISTURE OVER THE REGION TODAY WITH NO CAP. EXPECT NUMEROUS
SHOWERS AND THUNDERSTORMS THIS AFTERNOON...SO WILL CONTINUE WITH
LIKELY POPS. MAV GUIDANCE HAS BEEN TOO LOW LATELY...SO WILL GO
CLOSER TO FWC GUIDANCE. IF LOCATIONS RECEIVE SHOWERS TOO EARLY TODAY
HOWEVER...COOLER NUMBERS MAY BE MORE APPROPRIATE.

LONG TERM (TONIGHT THROUGH MONDAY)...

ABUNDANT MOISTURE WILL CONTINUE TO PROVIDE THE CHANCE FOR SHOWERS
AND THUNDERSTORMS TUESDAY EVENING AND THEN AGAIN DURING THE DAY ON
WEDNESDAY WITH THE DAY TIME HEATING AND THE WEAK UPPER TROUGH OVER
THE OHIO VALLEY AND THE CENTRAL GULF COAST STATES SLOWLY SLIDES
EASTWARD.  BY WEDNESDAY EVENING...THE TROUGH AXIS SHOULD HAVE SLID
EAST OF THE REGION WITH THE DEEPER MOISTURE AND INFLOW EAST OF THE
MOUNTAINS.  THIS SHOULD ALLOW THE CHANCES FOR SHOWERS TO LESS
WEDNESDAY NIGHT INTO THURSDAY MORNING.

A WEAK SHORTWAVE RIDGE WILL SLIDE INTO THE REGION ON THURSDAY WITH A
SURGE OF WARM AIR PUSHING INTO THE REGION DURING THE DAY ON
THURSDAY.  850 TEMPERATURES CLIMB TO AROUND 20C TO 22C BY THURSDAY
AFTERNOON.  WHILE THE SURFACE MOISTURE HOLDS TIGHT...SOME DRIER AIR
ALOFT WILL PUSH IN.  IF THE SURFACE DEW POINTS HOLD IN THE UPPER 60S
TO AROUND 70...THE INSTABILITY FROM DAY TIME HEATING COULD SEE CAPES
APPROACH 2500 TO 3000 J/KG.  THE QUESTION AT THAT POINT WILL BE WHAT
WILL TRIGGER CONVECTION.  THERE MAY BE A WEAK CAP WHICH COULD HOLD
BACK THE CONVECTION INITIALLY...BUT SOME THUNDERSTORMS SHOULD
DEVELOP AND WITH THE AMOUNT OF INSTABILITY COMBINED WITH THE DRYING
ALOFT...THE STAGE COULD BE SET FOR SOME STRONG GUSTY WINDS TO
ACCOMPANY THE HEAVY RAINFALL.  THURSDAY DOES BEAR WATCHING FOR SOME
SCATTERED SEVERE WEATHER POSSIBLY.

THE COLD FRONT THAT HAS BEEN FORECAST FOR SEVERAL DAYS LOOKS AS IF
IT WILL MOVE THROUGH FRIDAY MORNING...BOTH THE GFS AND NAM HAVE A
SIMILAR TIMING.  THE TIMING OF THE PASSAGE COULD LIMIT THE SHOWERS
AND THUNDERSTORMS SOME. THE FRONT GOING THROUGH WILL PROBABLY NOT
HAVE A HUGE IMPACT ON TEMPERATURES ON FRIDAY HOWEVER AS 850 TEMPS
ARE STILL 16C TO 18C FRIDAY AFTERNOON.  IT WILL TAKE UNTIL SATURDAY
BEFORE THE COOLER AIR IS FELT.

FOR TEMPERATURES...GENERALLY PLAYED MORE TOWARD THE WARM SIDE OF THE
GUIDANCE AS THAT HAS BEEN THE TREND AND SEE LITTLE REASON TO DEVIATE
FROM THAT PATTERN.  THE CHANCE FOR SHOWERS HOWEVER COULD BE THE ONE
STICKING POINT HOWEVER FOR WEDNESDAY AS ANY SHOWER THAT DEVELOPS
EARLY IN THE DAY COULD CAUSE TEMPERATURES TO REMAIN COOLER.  BUT AT
THIS POINT...THINK THE MAJORITY OF THE REGION WILL REMAIN ABOVE THE
GUIDANCE NUMBERS THROUGH FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...DB
Hazardous weather outlook, Jun 28, 2:30 AM EST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
330 AM EDT TUE JUN 28 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-291000-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
330 AM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 28, 2:25 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT TUE JUN 28 2005

KYZ102-282219-
CARTER KY-
INCLUDING THE CITIES OF...GRAYSON
325 PM EDT TUE JUN 28 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

TWO TO THREE INCHES OF RAIN HAVE FALLEN OVER SQUIRE CREEK...KISER
BRANCH...BIG SINKING CREEK...AND LITTLE SINKING CREEK. EXPECT WATER
LEVELS TO RISE QUICKLY...TO PRODUCE FLOODING OF SMALL STREAMS...
CREEKS AND LOW LYING AREAS THROUGH AT LEAST 515 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 28, 3:30 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT TUE JUN 28 2005

OHZ066-067-282325-
MORGAN OH-PERRY OH-
INCLUDING THE CITIES OF...NEW LEXINGTON
430 PM EDT TUE JUN 28 2005

HERE IS A SPECIAL WEATHER STATEMENT FOR PERRY AND MORGAN COUNTIES
FROM THE NATIONAL WEATHER SERVICE...

STRONG THUNDERSTORMS WILL CONTINUE MOVING SLOWLY EAST OVER PERRY AND
MORGAN COUNTIES THROUGH AT LEAST 6:30 PM. STEADY PERIODS OF HEAVY
RAIN...SMALL HAIL...FREQUENT LIGHTNING AND MINOR FLOODING OF
CREEKS...STREETS...AND LOW LYING AREAS ARE EXPECTED WITH THESE
STORMS.
Local storm report, Jun 28, 3:57 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
457 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     5 W STONEWALL JACKSON L 39.01N 80.56W
06/28/2005                   LEWIS              WV   TRAINED SPOTTER

            1 TREE DOWN ON HOUSE

&&

KF

The radar

The Charleston,WV radar (KRLX), 125 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lewis

When
June 28, 5:30 PM EST to 6:45 PM EST
Where
Lewis County, Hurst
Property damage
$5,000
Reported by
POST OFFICE
Coordinates
39.083, -80.683

Downpours from a few slow moving thunderstorms affected the extreme western portion of the county. Fink Creek flooded and damaged Route 11, but no dwellings were affected.

Flash Flood, Gilmer

When
June 28, 6:10 PM EST to 7:30 PM EST
Where
Gilmer County, 2 mi NW of Troy
Property damage
$100,000
Reported by
POST OFFICE
Coordinates
39.033, -80.783

Slow moving thunderstorms dumped over 3 inches of rain in less than 90 minutes over a portion of the Cove Creek basin, and along the smaller Bloody Run. An unofficial report of 4.5 inches of rain was measured along Big Run. A walk bridge was washed out along Big Run. Yet, property damage was more significant along Bloody Run. Water washed out a section of Route 47. Water got into about 4 garages and 1 mobile home. One private bridge was damaged. The flooding would have been more severe, but the ground was dry prior to the downpour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456286, 5456285.